Kansas, 2014

Winter Storm and Winter Weather in Kansas, February 4 to 5, 2014

February 4 to 5, 2014 · NWS GID · 6 events in 6 counties and zones

During the early to mid-morning on Tuesday the 4th, accumulating snow overspread North Central Kansas from the south, peaking in intensity between the late morning and early evening hours before gradually diminishing overnight and ending before sunrise on the 5th. While nearly the entire six-county local area received at least 3-5 inches of snow, Rooks, Osborne, Jewell and Mitchell counties…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the early to mid-morning on Tuesday the 4th, accumulating snow overspread North Central Kansas from the south, peaking in intensity between the late morning and early evening hours before gradually diminishing overnight and ending before sunrise on the 5th. While nearly the entire six-county local area received at least 3-5 inches of snow, Rooks, Osborne, Jewell and Mitchell counties reported more widespread amounts of 4-6, and localized higher totals including 8 measured by the NWS cooperative observer at Covert rural station in Osborne County. A few of the other highest cooperative observer snow totals within the area featured 7.2 four miles west-northwest of Plainville, 6.5 at Hunter and 6.1 at Jewell.

Thanks to cold temperatures that only averaged between 15-25 degrees during most of the event, snow was fairly light and fluffy in character. Winds were also an issue, as sustained northerly speeds of generally 15-25 MPH and gusts to around 35 MPH promoted drifting snow and frequent visibility reductions to around one-half mile within the heaviest snow bands. The combination of winds and falling temperatures dropped wind chill values into the zero to -15 range from the late afternoon into the overnight hours. Snow first started pushing northward out of central Kansas into the local area mainly between 5-8 AM, but the majority of impactful, accumulating snow fell during the 9 AM-6 PM time frame, with only minor accumulations lingering into the night. On the synoptic scale aloft, this event was driven by a large, amplified trough that tracked northeast through the Central and Southern Plains. Given that the closed 700 millibar low pressure center tracked across the southern half of Kansas into Missouri, the local area was spared the highest snow totals of at least 9-12 that targeted parts of central and northeast Kansas. At the surface, a pronounced Arctic cold front plunged southward through North Central Kansas during the day, ushering in the frigid temperatures and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 4, 12:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Feb 4, 12:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1212 AM CST TUE FEB 4 2014

.UPDATE...
ISSUED AT 1056 AM CST MON FEB 3 2014

AFTER CONSIDERING SEVERAL OF THE LATEST MODEL RUNS INCLUDING THE
00Z NAM ALONG WITH HIGHER-RES RAP13 AND HRRR...OPTED TO DELAY THE
VALID START TIMES OF THE WINTER HEADLINES BY SEVERAL HOURS. THESE
START TIMES ARE RARELY PERFECT FOR ALL AREAS...AND SHOULD NOT BE
TAKEN LITERALLY IN MOST CASES ANYWAY...BUT ITS BECOMING
INCREASINGLY-APPARENT THAT NEBRASKA COUNTIES IN THE
WARNING/ADVISORY WILL STRUGGLE TO SEE MORE THAN FLURRIES BEFORE
SUNRISE...AND THAT THE FORMER MIDNIGHT START TIME IN KS ZONES IS
ALSO SEVERAL HOURS TOO SOON AS WELL. AS A RESULT...ALL HEADLINES
FOR KS ZONES HAVE BEEN DELAYED UNTIL 5 AM...AND UNTIL 8 AM IN NEB
ZONES. FOR THE NORTHERN PART OF THE ADVISORY AREA INCLUDING I-80
AND THE TRI-CITIES...THIS IS PROBABLY STILL PLENTY EARLY...BUT
SHOULD AT LEAST BE AN IMPROVEMENT...AND SHOULD ALSO HELP TO
REINFORCE THE MESSAGE THAT THIS IS MORE OF A DAYTIME EVENT WITH
LITTLE TO NOTHING OF CONSEQUENCE OCCURRING TONIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 340 PM CST MON FEB 3 2014

A DEVELOPING WINTER STORM REMAINS THE FOCUS OVER THE NEXT 24 HOURS
AS THE MAIN UPPER LEVEL LOW IS EXPECTED TO RAPIDLY EXIT THE DESERT
SOUTHWEST AND EMERGE INTO THE SOUTHERN PLAINS ON TUESDAY. EXPECT
SOME PRECIPITATION TO DEVELOP AHEAD OF THIS SYSTEM OVERNIGHT TONIGHT
IN AN AREA OF WEAK LIFT AS IT DEVELOPS ACROSS THE PLAINS...BUT FOR
THE BETTER CHANCES TO REALLY RAMP UP ACROSS THE REGION AFTER
DAYBREAK TUESDAY WHEN THE BETTER ISENTROPIC LIFT IS REALIZED.

WHILE  THE BRUNT/FOCUS OF THE LIFT AHEAD OF THIS SYSTEM AS WELL AS
FORCING FROM THE UPPER LEVEL SHORT WAVE WILL BE TO THE SOUTHEAST
OF THE REGION...EXPECT THE ATMOSPHERE TO BECOME SATURATED
OVERNIGHT TONIGHT AND FOR THE POTENTIAL FOR ACCUMULATING SNOWFALL
TO BEGIN ACROSS NORTH CENTRAL KANSAS JUST BEFORE DAYBREAK...
RAPIDLY SPREADING NORTH DURING THE MORNING HOURS. THEN AS THE
SURFACE LOW TRACKS RAPIDLY NORTHEASTWARD INTO THE MISSOURI RIVER
VALLEY AND A COLD AREA OF HIGH PRESSURE BEGINS TO DESCEND DOWN
FROM THE NORTH...EXPECT AN INCREASING PRESSURE GRADIENT TO RESULT
IN BREEZY NORTHEASTERLY WINDS DEVELOPING BY LATE MORNING OR EARLY
AFTERNOON.

DUE TO THE COMBINATION OF BREEZY NORTHEASTERLY WINDS AND
ACCUMULATING SNOWFALL...WENT AHEAD AN DECIDED TO EXPAND THE WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW TO INCLUDE
DAWSON...BUFFALO AND GOSPER COUNTIES...WHICH NOW INCLUDES ALL
COUNTIES GENERALLY ALONG AND SOUTH OF INTERSTATE 80. THAT
SAID...OVERALL FORECAST SNOWFALL TOTALS HAVE NOT CHANGED MUCH FROM
THE PREVIOUS FORECAST...WITH GENERALLY 1-2 INCHES ACROSS THE
EXTREME NORTH AND 5 TO 7 INCHES IN THE WARNED COUNTIES...WITH
SOME BLOWING AND DRIFTING SNOW EXPECTED ACROSS ALL AREAS BY
AFTERNOON AS THE PRESSURE GRADIENT INCREASES. OTHER THAN EXPANDING
THE ADVISORY BY A FEW COUNTIES...DID NOT MAKE TOO MANY CHANGES TO
PREVIOUS FORECAST AS TEMPERATURES AND QPF AMOUNTS REMAIN FAIRLY
CONSISTENT WITH LATEST MODEL OUTPUT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM CST MON FEB 3 2014

MAIN FORECAST CONCERNS WILL BE CHANCES FOR SNOW TUESDAY NIGHT AND
LATE THIS WEEK INTO THE WEEKEND AND TEMPERATURES THROUGH THE
PERIOD.

THE UPPER LEVEL SYSTEM RESPONSIBLE FOR THE SNOW WILL MOVE TO THE
EAST AND OUT OF THE AREA TUESDAY NIGHT. EXPECT THE SNOW TO DIMINISH
DURING THE NIGHT. STILL EXPECT A GOOD CHANCE FOR SNOW DURING THE
EARLY EVENING HOURS AND LESS OF A CHANCE LATER. THE MOST OF THE SNOW
WILL OCCUR DURING THE EVENING. IN ADDITION...WINDS FROM THE NORTH
WILL CAUSE BLOWING AND DRIFTING SNOW DURING THE NIGHT. WITH THE COLD
TEMPERATURES AND THE WINDS...WIND CHILLS WILL BE AROUND 20 BELOW
ZERO LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. ON WEDNESDAY THE
SYSTEM IS TO THE EAST...BUT THERE IS STILL THE POSSIBILITY OF SOME
FLURRIES ACROSS THE NEBRASKA PORTION OF THE AREA DURING THE MORNING
ON WEDNESDAY.

BY WEDNESDAY AFTERNOON A STRONG AND COLD SURFACE HIGH PRESSURE
SYSTEM STARTS TO MOVE INTO THE AREA FROM THE NORTH. THE SURFACE HIGH
WILL REMAIN OVER THE AREA THROUGH THURSDAY. DURING THIS TIME THE
TEMPERATURES WILL BE FRIGID. HIGH TEMPERATURES WILL BE IN THE SINGLE
DIGITS TO AROUND 10 DEGREES AND LOWS WILL BE IN THE SINGLE DIGITS
BELOW ZERO. ALTHOUGH WINDS WILL BE LIGHTER THAN TUESDAY NIGHT INTO
WEDNESDAY MORNING...THE COLDER TEMPERATURES WILL COMBINE WITH THE
WINDS TO CREATE AREAS OF WIND CHILL VALUES OF 15 BELOW ZERO OR
COLDER.

THURSDAY NIGHT THROUGH SATURDAY...ANOTHER UPPER LEVEL LOW WILL BE
MOVING OUT OF THE NORTHERN ROCKIES AND INTO THE PLAINS. MODELS HAVE
THE SAME BASIC IDEA...BUT THERE ARE STILL A FEW DIFFERENCES IN THE
TIMING AND STRENGTH OF THE SYSTEM. SNOW COULD START ON FRIDAY AND
CONTINUE THROUGH SATURDAY...DEPENDING ON THE TIMING OF THE SYSTEM.
AT THIS TIME THE BEST CHANCE FOR SNOW APPEARS TO BE FRIDAY NIGHT
INTO SATURDAY. THERE IS STILL SOME UNCERTAINTY IN THE SYSTEM.
TEMPERATURES DURING THIS TIME ARE STILL EXPECTED TO BE ON THE COOLER
SIDE WITH TEENS AND LOWER 20S FOR HIGHS AND SINGLE DIGITS FOR LOWS.

A SURFACE HIGH PRESSURE SYSTEM WILL MOVE THROUGH THE AREA LATE
SATURDAY INTO SATURDAY NIGHT AND TEMPERATURES WILL CONTINUE COOL.
ONCE THE SURFACE HIGH MOVES OFF TO THE EAST THERE IS WARM ADVECTION.
DO NOT EXPECT THERE TO BE A HUGE WARMING TREND...BUT TEMPERATURES
WILL BE WARMING INTO THE 20S AND EVEN LOWER 30S BY MONDAY
AFTERNOON.

&&

.AVIATION...(FOR THE 06Z KGRI TAF THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1210 AM CST TUE FEB 4 2014

CLEARLY THE MAIN FOCUS IS THE IMPENDING WINTER STORM THAT IS
CURRENTLY FORECAST TO BRING 2-4 INCHES OF SNOW TO KGRI OVER THE
NEXT 24-30 HOURS. THE MAIN CHALLENGES ARE TIMING THE LOWERING OF
CEILINGS INTO MVFR AND EVENTUALLY IFR CATEGORY...ALONG WITH TIMING
THE ONSET OF SNOW AND RESULTANT VISIBILITY REDUCTIONS INTO AT
LEAST IFR CATEGORY. OVERALL...MADE ONLY MINOR TWEAKS TO PREVIOUS
FORECAST...WITH LOW-END VFR CEILING STARTING OFF RIGHT AWAY
TONIGHT GRADUALLY LOWERING WELL-INTO MVFR TERRITORY BY
SUNRISE...AND THEN EVENTUALLY IFR BY SOMETIME IN THE MID-LATE
MORNING TIME FRAME AS SNOW STARTS TO BREAK OUT ACROSS THE AREA.
PRIOR TO THE ARRIVAL OF STEADIER SNOW...FLURRIES ARE POSSIBLE AT
ALMOST ANYTIME. ONCE SNOW SETS IN...IT IS LIKELY TO LAST IN
LIGHT-MODERATE INTENSITY THROUGH THE REMAINDER OF THE PERIOD. IT
IS QUITE POSSIBLE...IF NOT PROBABLE...THAT LIFR-OR-WORSE VISIBILITY
WILL MATERIALIZE FOR AT LEAST BRIEF PERIODS...BUT WILL DEFER TO
LATER FORECASTS TO PINPOINT THE MOST-FAVORED TIME FRAMES FOR THIS.
SURFACE WINDS WILL BE INCREASING AS WELL...ENHANCING VISIBILITY
RESTRICTIONS ESPECIALLY FOR THE LATTER HALF OF THE PERIOD. THROUGH
THE INITIAL 9 HOURS...SUSTAINED BREEZES WILL AVERAGE NO MORE THAN
10-15KT FROM THE NORTHEAST...BUT BY THE LATE MORNING HOURS AND
BEYOND...STRONGER SUSTAINED SPEEDS AROUND 20KT WITH GUSTS TO
NEARLY 30KT WILL PREVAIL...AS DIRECTION GRADUALLY SHIFTS TO MORE
TRUE-NORTHERLY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 8 AM TUESDAY TO 6 AM CST WEDNESDAY
     FOR NEZ048-049-060>064-072>077-082>085.

     WINTER STORM WARNING FROM 8 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     NEZ086-087.

KS...WINTER WEATHER ADVISORY FROM 5 AM TUESDAY TO 6 AM CST WEDNESDAY
     FOR KSZ005-006-017.

     WINTER STORM WARNING FROM 5 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     KSZ007-018-019.

&&

UPDATE...PFANNKUCH
SHORT TERM...ROSSI
LONG TERM...JCB
AVIATION...PFANNKUCH
Hazardous weather outlook, Feb 4, 4:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
455 AM CST TUE FEB 4 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
455 AM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A COMBINATION OF WINTER STORM WARNINGS...WINTER WEATHER
ADVISORIES...AND WIND CHILL ADVISORIES WILL BE IN EFFECT ACROSS
THE OUTLOOK AREA THROUGH TONIGHT. FOR MUCH GREATER
DETAIL...INCLUDING TIMING AND SNOW AMOUNTS...PLEASE REFER TO
THE ACTUAL WARNING AND ADVISORY PRODUCTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WIND CHILL ADVISORY REMAINS IN EFFECT THROUGH LATE WEDNESDAY
MORNING FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA GENERALLY ALONG
AND NORTH OF HIGHWAY 6. PLEASE REFER TO THE ADVISORY PRODUCT FOR
MORE DETAILS. EVEN SOUTH OF THE ADVISORY AREA...INCLUDING IN NORTH
CENTRAL KANSAS...VERY COLD WIND CHILL VALUES BETWEEN 15 AND 20
DEGREES BELOW ZERO WILL OCCUR.

AGAIN ON LATE WEDNESDAY NIGHT INTO THURSDAY MORNING...VERY COLD
WIND CHILLS OF GENERALLY 15 TO 23 DEGREES BELOW ZERO WILL AFFECT
MOST OF THE OUTLOOK AREA...WITH THE WORST CONDITIONS FOCUSED
NORTHEAST OF A LINE FROM NEAR KEARNEY TO SUPERIOR NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF SNOW ACCUMULATION AMOUNTS WOULD BE GREATLY APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Osborne

When
February 4, 5:00 AM CST to February 5, 4:00 AM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A snowfall total of 8.0 inches fell in the community of Covert. Also, 6.0 inches fell 2 miles southwest of the community of Alton. The emergency manager reported a snowfall total of 7-8 inches fell in the community of Osborne on the courthouse lawn. Also, 4.0 inches fell in Natoma.

Winter Storm, Mitchell

When
February 4, 5:00 AM CST to February 5, 4:00 AM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A snowfall total of 6.5 inches fell in the community of Hunter. Also, a snowfall total of 6.0 inches fell in the community of Beloit. A lesser amount of 4.5 inches was reported in Cawker City and Glen Elder Lake.

Winter Storm, Jewell

When
February 4, 6:00 AM CST to February 5, 4:00 AM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A snowfall total of 6.1 inches fell in the community Jewell. Also, 5.0 inches fell in Mankato, 4.6 inches in Burr Oak, 3.5 inches at Lovewell Dam, and 3.0 inches in Ionia.

Winter Storm, Rooks

When
February 4, 6:00 AM CST to February 5, 4:00 AM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A snowfall total of 7.2 inches fell 4 miles west-northwest of the community of Plainville. Also, 5.6 inches fell at Webster Dam.

Winter Weather, Smith

When
February 4, 7:00 AM CST to February 5, 4:00 AM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A snowfall total of 4.0 inches fell in Lebanon and 3.9 inches fell in Smith Center.

Winter Weather, Phillips

When
February 4, 9:00 AM CST to February 5, 4:00 AM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A snowfall total of 3.8 inches fell in Phillipsburg and 3.5 inches fell at Kirwin Dam.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502987, 502993, 502976, 502982, 504390, 504388.